Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 180, NWS Memphis, TN

May 17, 2012Panola County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 17, 2012, 4:27 PM CDT for Panola County, Tallahatchie County, Mississippi. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2012, 4:27 PM CDT (21:27 UTC)
Expired
May 17, 2012, 4:41 PM CDT
In force
14 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Panola County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 133 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS54 KMEG 172127
SVRMEG
MSC107-135-172215-
/O.NEW.KMEG.SV.W.0180.120517T2127Z-120517T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
  NORTHWEST OF ENID...OR 10 MILES SOUTHWEST OF BATESVILLE...AND
  MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3404 9010 3419 9014 3425 9013 3428 9003
      3417 8991 3416 8993 3414 8993 3412 8993
TIME...MOT...LOC 2127Z 329DEG 9KT 3422 9007

$$
BORGHOFF
1 follow-up statement
092 
WWUS54 KMEG 172141
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT THU MAY 17 2012

MSC107-135-172150-
/O.CAN.KMEG.SV.W.0180.000000T0000Z-120517T2215Z/
TALLAHATCHIE MS-PANOLA MS-
441 PM CDT THU MAY 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PANOLA AND
NORTHEASTERN TALLAHATCHIE COUNTIES IS CANCELLED...

AT 440 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3404 9010 3419 9014 3425 9013 3428 9003
      3417 8991 3416 8993 3414 8993 3412 8993
TIME...MOT...LOC 2140Z 329DEG 9KT 3419 9005

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:22 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 17, 3:22 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT THU MAY 17 2012

.DISCUSSION...WATER VAPOR SATELLITE TRENDS INDICATE AN UPPER
LEVEL TROUGH AXIS MOVING ACROSS PORTIONS OF THE LOWER MISSISSIPPI
VALLEY THIS AFTERNOON. MEANWHILE..AT THE SURFACE THE REMNANTS OF A
SURFACE BOUNDARY STRETCH FROM MIDDLE TENNESSEE BACK THROUGH
NORTH AND CENTRAL MISSISSIPPI. MARGINAL LOW LEVEL MOISTURE
COMBINED WITH CONDITIONAL INSTABILITY PRODUCED BY DAYTIME
INSTABILITY HAS RESULTED IN THE DEVELOPMENT OF ISOLATED SHOWERS
AND THUNDERSTORMS ACROSS MUCH OF NORTH MISSISSIPPI AND AREAS SOUTH
OF I-40 ACROSS WEST TENNESSEE NEAR THE TENNESSEE RIVER.
TEMPERATURES AS OF 3 PM CDT ARE IN THE 80S AT MOST LOCATIONS.
PRECIPITATION CHANCES WILL REMAIN THE MAIN CHALLENGE FOR THE NEXT
7 DAYS.

ISOLATED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO DIMINISH IN
COVERAGE BY EARLY THIS EVENING WITH THE LOSS OF DAYTIME
INSTABILITY. STILL EXPECTING ANY OF THESE THUNDERSTORMS TO REMAIN
BELOW SEVERE LIMITS THROUGH THIS EVENING.

SHORT TERM MODELS INDICATE UPPER LEVEL RIDGING WILL GRADUALLY
BUILD BACK IN OVER THE WEEKEND WITH A SOUTHERLY RETURN FLOW ON
THE BACKSIDE OF HIGH PRESSURE RETURNING TO THE REGION. OVERALL
CHANCES FOR SHOWERS AND THUNDERSTORMS REMAIN TOO LOW TO JUSTIFY
MENTION IN THE SHORT TERM FORECAST FOR FRIDAY THROUGH SUNDAY.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE SUNDAY NIGHT
THROUGH TUESDAY AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT
MOVE INTO THE MID SOUTH. ADJUSTED POPS ACCORDINGLY DURING THIS
TIMEFRAME AS THE GFS/ECMWF ARE IN OVERALL DECENT AGREEMENT. THIS
FRONT IS EXPECTED TO WASH OUT ACROSS THE REGION THROUGH THE
REMAINDER OF THE PERIOD AND KEPT REMAINDER OF FORECAST DRY FOR MID
TO LATE NEXT WEEK AS OVERALL CONFIDENCE FOR PRECIPITATION REMAINS
LOW.

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS AND LIGHT WINDS EXPECTED FOR THE NEXT 24 HOURS.
WINDS WILL BEGIN TO SHIFT MORE SOUTHERLY LATE TONIGHT INTO
TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  89  67  90 /  10  10  10  10
MKL  59  86  61  88 /  10  10  10  10
JBR  60  87  64  89 /   0  10  10  10
TUP  61  89  61  89 /  10  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 17, 3:04 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
304 AM CDT THU MAY 17 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
304 AM CDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 17, 4:14 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT THU MAY 17 2012

MSZ011-012-172145-
QUITMAN MS-PANOLA MS-
414 PM CDT THU MAY 17 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  EAST CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF CROWDER AT 414 PM CDT...
MOVING SOUTHEAST AT 5 MPH.

PEOPLE IN PANOLA AND QUITMAN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3426 9021 3433 9010 3422 8992 3416 9008
      3416 9013 3414 9013 3413 9015
TIME...MOT...LOC 2114Z 323DEG 2KT 3425 9010

BORGHOFF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:14 PM CDTSpecial Weather StatementMEGPanola31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.